I had chemo for breast cancer and now have neuropathy in my feet and legs. What can be done?

Gail asked...

I had chemotherapy for breast cancer three years ago. I have been on Femara since. I am now suffering from neuropathy in my feet and legs. What can be done to help? I understand that electrical stimulation might help (I currently own a Medea 2500 Tens Unit). Could it be used? I also read that multivitamin B supplements can help. I found one on the internet called WSN Nerve support formula. Is there any point in taking it? Thank you for your answer. Gail B.

Expert Answer

Bruce A. Feinberg, MD, chief of the Georgia Cancer Specialists, is an oncologist and the author of Breast Cancer Answers and Colon Cancer Answers and a popular speaker on cancer-related topics.

The most commonly used chemotherapy drugs for breast cancer can cause neuropathy, or nerve damage, as a side effect, but it is usually temporary. However, there are cases in which the neuropathy lasts for a long time after chemotherapy is completed, and some patients report permanent nerve damage, although this is rare.

There are many steps you can take to cope with  neuropathy and keep it from interfering in your life. In addition, talk to your doctor and explain that this side effect has persisted.Some doctors recommend vitamin B6 and other supplements to help with neuropathy.